Cortisone injections for hip and knee pain are more dangerous than was thought




Cortisone injections for hip and knee pain are more dangerous than was thought
Cortisone injections for hip and knee pain are more dangerous than was thought  

Cortisone injections for hip and knee pain lead to more complications than previously thought, research has found.

The anti-inflammatory jabs are used by athletes to mask pain, and to treat symptoms of osteoarthritis.

But the study by Boston University School of Medicine found that the treatment could speed up a joint's disintegration and force patients to have total knee or hip replacements.

Researchers found 10 per cent of their patients given injections in the hips in 2018 suffered complications, along with four per cent of those who had the jabs in the knees.

These can include stress fractures, progressive osteoarthritis or even the collapse of joints.

Study leader Dr Ali Guermazi, of Boston University School of Medicine in the US, said: "We've been telling patients that even if these injections don't relieve your pain, they're not going to hurt you. But now we suspect that this is not necessarily the case."

"We are now seeing these injections can be very harmful to the joints with serious complications."

He said patients contemplating such injections should be given more information about potential risks.

"What we wanted to do with our paper is to tell physicians and patients to be careful, because these injections are likely not as safe as we thought."

The findings appear online in the journal Radiology.

The NHS provides the injections for those suffering moderate to severe osteoarthritis and inflammatory conditions such as rheumatoid arthritis, and it is also used in sports medicine.

Dr Guermazi said: "Physicians do not commonly tell patients about the possibility of joint collapse or subchondral insufficiency fractures that may lead to earlier total hip or knee replacement. This information should be part of the consent when you inject patients with intra-articular corticosteroids."

Researchers said patients with little sign of osteoarthritis on their X-rays should be particularly closely monitored, if the pain they were experiencing was disproportionate to evidence on the scan. Such patients are at greater risk of destructive arthritis after injections, they said.

COMMENTS

Leave a Comment

Your email address will not be published. Required fields are marked with *

Cancel reply

Comments

Top News: Latin America